Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 24, 2004, 9:04 PM CDT for Hancock County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 9:04 PM CDT (02:04 UTC)
- Expired
- May 24, 2004, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
521 WFUS53 KDVN 250204 TORDVN ILC067-250245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 904 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * TORNADO WARNING FOR... NORTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 945 PM CDT * AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LIKELY TO PRODUCE A TORNADO 14 MILES WEST OF FERRIS...OR ABOUT OVER KEOKUK...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FERRIS AND 5 MILES SOUTH OF ADRIAN BY 915 PM CDT CARTHAGE AND BURNSIDE BY 920 PM CDT TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND ARE ESPECIALLY DANGEROUS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST IOWA. LAT...LON 4050 9138 4039 9141 4035 9092 4057 9092 $$ 08
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 24, 1:50 PM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 24, 1:50 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT MON MAY 24 2004 .DISCUSSION... THE PRIMARY CONCERN TODAY IS THE REAL THREAT OF SIGNIFICANT SEVERE WEATHER AND RIVER/FLASH FLOODING TONIGHT. LATEST SURFACE ANALYSIS SHOWS STRONG LOW PRESSURE OVER SOUTHEAST NEBRASKA...WITH A STRONG WARM FRONT EXTENDING SOUTHEAST THROUGH MISSOURI AND SOUTHERN ILLINOIS. THIS FRONT HAS STALLED AND IS NOW LIFTING NORTH OVER WESTERN MISSOURI. PRESSURE FALLS OVER EASTERN IOWA AND NORTHWEST ILLINOIS SHOW THAT WARM ADVECTION HAS BEGUN. STRONGER PRESSURE FALLS OF NEARLY 6MB ARE FOUND OVER WESTERN IOWA AS OF 18Z. THIS IS ASSOCIATED WITH INTENSE ELEVATED CONVECTION ALONG THE MISSOURI RIVER. OF GREATER CONCERN IS A MAXIMUM OF INSTABILITY OVER NORTHEAST KANSAS AND SOUTHEAST NEBRASKA...WHERE A COUPLE OF CELLS OF IGNITED IN THE PAST 20 MINUTES. THIS MAY BE THE BEGINNING OF A SEVERE MCS WHICH WILL TRACK OVER THE AREA TONIGHT. WE CONTINUE TO SEE AREAS SOUTH OF INTERSTATE 80 IN HIGH RISK BY SPC...PRIMARILY FOR HIGH WINDS AND TORNADIC STORMS (WHICH WILL BE MOST LIKELY NEAR THE WARM FRONT AND IN COMMA-HEAD VORTICIES IN BOW ECHO SEGMENTS.) THE AREA MOST AT RISK FOR THIS ACTIVITY WILL BE ALONG AND SOUTH OF HIGHWAY 34 IN IOWA...ILLINOIS AND NORTHEAST MISSOURI LATER THIS EVENING. A SECONDARY BUT SIGNIFICANT THREAT WILL BE HEAVY RAIN...WHICH IS LIKELY OVER ALL OF THE AREA. A DECENT SHORT WAVE...WILL HELP DRAW A LARGE STRATIFORM HEAVY RAIN SHIELD NORTH OF THE MAIN SEVERE CONVECTION THIS EVENING...THIS SHOULD IMPACT THE ENTIRE CWA AT SOME POINT THIS EVENING...THEREFORE HIGH POPS AND A FLOOD WATCH WILL BE CARRIED THROUGH THE TONIGHT PERIOD. AFTER PLENTY OF COORDINATION WITH OFFICES AND RFC...WE WILL BE ISSUING RIVER FORECAST PRODUCTS/FLOOD PRODUCTS SHORTLY. ADDITIONAL STORMS MAY BE POSSIBLE OVER SOUTHEAST SECTION TOMORROW AS THE FRONT MOVES AWAY FROM THE AREA...WILL GO LOW ON POPS AS GOOD SUBSIDENCE IS LIKELY BEHIND TONIGHTS STORMS. THE REMAINDER OF THE FORECAST IS LARGELY UNCHANGED. THE REGION WILL DRY OUT TUESDAY THROUGH THURSDAY AS HIGH PRESSURE UNDER ZONAL UPPER FLOW BUILDS INTO THE MIDWEST. BEYOND...A CUT OFF WEAKENING LOW IS EXPECTED TO LIFT NORTHEAST OVER THE AREA FRIDAY. MAY NEED POPS FOR THIS...AND WILL THROW IN POPS FRIDAY NIGHT FOR LLJ ACTIVITY. SATURDAY THROUGH MONDAY A STRONG AND SLOW MOVING TROUGH WILL BUILDING INTO THE ROCKIES. SEEMS LIKE WEVE SEEN THIS BEFORE WILL KEEP THUNDERSTORM CHANCES GOING SAT-MON. HEAVY RAIN...SEVERE WILL AGAIN BE A DAILY THREAT. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TONIGHT. IL...FLOOD WATCH TONIGHT. MO...FLOOD WATCH TONIGHT. && ERVIN
Hazardous weather outlook, May 24, 1:40 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 140 PM CDT MON MAY 24 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 140 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ...HIGH RISK FOR SEVERE WEATHER TONIGHT... A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR MUCH OF THE OUTLOOK AREA FOR LATE THIS AFTERNOON AND OVERNIGHT. THE AREA OF HIGH RISK IS SOUTH OF INTERSTATE 80 WITH A SLIGHT TO MODERATE RISK FOR AREAS TO THE NORTH. A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND HIGH WINDS... POSSIBLY WITH EMBEDDED SUPERCELL THUNDERSTORMS AND TORNADOES...ARE EXPECTED TO DEVELOP OR MOVE INTO SOUTHEAST IOWA AND FAR NORTHEAST MISSOURI ALONG AN APPROACHING WARM FRONT LATE THIS AFTERNOON. THE THREAT WILL THEN EXTEND INTO WEST CENTRAL ILLINOIS IN THE EVENING. ALONG AND NORTH OF INTERSTATE 80...THUNDERSTORMS MAY DEVELOP WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LARGE HAIL. OVERNIGHT...THE MAIN THREAT FROM ANOTHER ROUND OF THUNDERSTORMS WILL BE HEAVY RAINFALL...WITH A SMALLER RISK OF LARGE HAIL AND DAMAGING WIND. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TONIGHT. ANY ADDITIONAL HEAVY RAINFALL TONIGHT WILL AGGRAVATE SIGNIFICANT RIVER FLOODING ALREADY OCCURRING OR FORECAST ACROSS THE AREA AND MAY ALSO LEAD TO FLASH FLOODING WHERE THE GROUND IS SATURATED FROM RECENT RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST OVER THE WEEKEND. IT WILL BRING A THREAT OF SEVERE WEATHER TO THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR BOTH SEVERE WEATHER AND RAINFALL REPORTS. SHEETS
In the hours before
Local storm report, May 24, 8:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG LURAY 40.45N 91.88W
05/24/2004 CLARK MO LAW ENFORCEMENT
6 INCH DIAMETER TREE DOWN IN TOWN
0829 PM HAIL KAHOKA 40.42N 91.72W
05/24/2004 0.25 INCH CLARK MO LAW ENFORCEMENT
PEA SIZE HAIL IN TOWN
&&
TEALLocal storm report, May 24, 8:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL LURAY 40.45N 91.88W
05/24/2004 0.75 INCH CLARK MO TRAINED SPOTTER
STRONG WINDS WITH 3 INCH DIAMETER TREE LIMBS DOWN.
ROTATION OVERHEAD.
&&
MZLocal storm report, May 24, 8:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 4 N LURAY 40.51N 91.88W
05/24/2004 CLARK MO LAW ENFORCEMENT
SERVERAL 8 INCH DIAMETER TREES DOWN.
&&
MZLocal storm report, May 24, 8:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 4 N LURAY 40.51N 91.88W
05/24/2004 CLARK MO LAW ENFORCEMENT
WINDOWS BLOWN OUT OF RESIDENCE
&&
MZLocal storm report, May 24, 9:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG KEOKUK 40.41N 91.40W
05/24/2004 LEE IA TRAINED SPOTTER
12 INCH DIAMETER TREE LIMBS DOWN. WINDS SPEEDS ESTIMATED
AT MORE THAN 55 MPH. HEAVY RAIN PRODUCING STREET
FLOODING.
&&
MZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:48 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 42 min |
| May 24, 10:27 PM CDT | Tornado Warning | DVN | McDonough | 33 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.